Hail, McHenry
- When
- July 22, 12:15 PM CST to 12:16 PM CST
- Where
- McHenry County, Lake in the Hills
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.180, -88.320
Strong thunderstorms moved across parts of northern Illinois during the afternoon hours of July 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong thunderstorms moved across parts of northern Illinois during the afternoon hours of July 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 22, 12:01 PM CST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 101 PM CDT WED JUL 22 2009 .DISCUSSION... 151 AM CDT NO MAJOR CHANGES IN FORECASTS ANTICIPATED EXCEPT FOR ATTEMPTING TO PROVIDE A LITTLE MORE TEMPORAL RESOLUTION AS TO WHEN BETTER CHANCES OF SHOWERS AND EVENTUALLY THUNDERSTORMS ARE EXPECTED OVER THE NEXT FEW DAYS. SHARP UPPER TROUGH IS CURRENTLY SWINGING ACROSS THE UPPER MIDWEST AND MID MISSISSIPPI VALLEY WITH A PRETTY POTENT MID-UPPER LOW AT THE BASE OF THE TROUGH MOVING OVER WESTERN TENNESSEE. MULTIPLE SHORT WAVES ADVANCING SOUTHEASTWARD IN THE NORTHWEST UPPER FLOW. A FAIRLY STRONG ONE HAS MOVED EAST OF THE UPPER TROUGH AXIS AND IS NOW LIFTING BACK NORTHEASTWARD ACROSS THE MINNESOTA ARROWHEAD AND FAR WESTERN LAKE SUPERIOR WHILE A WEAKENING ONE IS OVER IOWA AND APPROACHING THE TROUGH AXIS. JUST UPSTREAM IS A WEAK SHORT WAVE DROPPING SOUTHEAST ACROSS EASTERN NORTH DAKOTA. ONLY A FEW PATCHES OF CLOUDS ASSOCIATED WITH THIS SHORT WAVE AT THIS TIME AND MODELS DO NOT MAKE MUCH OF IT. EXPECT ONGOING SHOWERS OVER MAINLY SOUTHWEST WISCONSIN INTO NORTHWEST ILLINOIS TO CONTINUE TO GRADUALLY MOVE EAST AS THE MEAN UPPER TROUGH DOES...AND FOR SHOWERS TO MOVE EAST OF THE LOCAL FORECAST AREA BY EARLY AFTERNOON. HOWEVER...MAY SEE SOME WEAK DIURNAL SHOWERS DEVELOPING BY THEN IN CYCLONIC FLOW AND WITH APPROACH OF WHAT REMAINS OF THE SHORT WAVE DROPPING SOUTHEAST FROM EASTERN NORTH DAKOTA AND ACROSS SOUTHERN MINNESOTA AND NORTHEASTERN IOWA. DO FEEL THAT PERSISTENTLY GENEROUS WITH QPF GFS RESULTS IN ITS MOS GUIDANCE POPS BEING TOO HIGH FOR THE AFTERNOON. ANY DIURNAL SHOWERS WILL DIE OUT BY EARLY EVENING. FURTHER UPSTREAM IS A COMPACT MID/UPPER CIRCULATION ON THE CENTRAL SASKATCHEWAN-MANITOBA BORDER. DUE TO ITS SMALL SCALE THE MODELS DID NOT PICK UP ON IT TOO WELL IF AT ALL BUT AS THE MEAN UPPER TROUGH CONTINUES TO BECOME MORE NEGATIVELY TILTED THIS IMPULSE WILL TURN MORE EAST-SOUTHEAST THEN EASTERLY AND MOVE INTO WESTERN ONTARIO BY LATE AFTERNOON/EARLY EVENING SO ANY ASSOCIATED SHOWERS OR THUNDERSTORMS WILL REMAIN WELL REMOVED TO THE NORTH. FOR THURSDAY...THE UPPER TROUGH AXIS WILL HAVE ROTATED TO OVER THE WESTERN GREAT LAKES AND THE MID OHIO VALLEY SO MOST SHOWER AND THUNDERSTORM ACTIVITY WILL BE TO OUR EAST THOUGH WHILE MODELS DO NOT SHOW ANY SIGNIFICANT IMPULSES APPROACHING IN THE PREVAILING NORTHWEST FLOW IT IS A PRETTY GOOD BET THEY THERE WILL BE A MINOR IMPULSE OR TWO EMBEDDED IN IT. COOLING MID LEVELS WITH MID/UPPER TROUGH PASSAGE RESULTS IN STEEP LOW TO MID LEVEL LAPSE RATES AFTER A PERIOD OF SURFACE HEATING ON THURSDAY. GIVEN NO CLEAR MID LEVEL FORCING MECHANISM ONLY SLIGHT CHANCE POPS FOR THE AFTERNOON INTO EARLY EVENING WARRANTED. UPPER LOW PRESENTLY OVER THE SOUTHWEST PORTION OF THE NORTHWEST TERRITORIES PROGGED TO DROP SOUTHEAST AND BE POSITIONED OVER SOUTHEAST MANITOBA/NORTHEAST NORTH DAKOTA/NORTHWEST MINNESOTA AT 12Z FRIDAY. AS IT DOES IT ALLOWS THE POLAR LOW OVER THE BEAUFORT SEA TO REACH WESTERN ONTARIO...AND EVENTUALLY BE SQUARELY OVER THE UPPER GREAT LAKES AT 12Z SATURDAY. WITH THE CENTER OF THE COLD CORE UPPER LOW MOVING CLOSER TO THE AREA ALONG WITH INCREASING DEEP CYCLONIC FLOW CONDUCIVE TO UPWARD VERTICAL MOTION AND A STRONG FOR TIME OF YEAR COLD FRONT PUSHING SOUTHEASTWARD ACROSS THE REGION LATER FRIDAY AND TROUGH THE LOCAL FORECAST AREA DURING THE FRIDAY EVENING THROUGH EARLY SATURDAY PERIOD FEEL HIGH END CHANCE POPS IN ORDER. COLD CYCLONIC FLOW PERSISTS SATURDAY SO MAY BE ISOLATED TO SCATTERED DIURNAL POST FRONTAL SHOWERS. VERY COOL AIR TO SPREAD SOUTHEAST ACROSS CANADA AND AT LEAST THE PERIPHERY OF THIS COOL AIR TO SPREAD ACROSS THE LOCAL FORECAST AREA FOR THE WEEKEND. LAST EVENING 00Z RAOBS FROM THE SOURCE REGION MEASURED H8 TEMPERATURES IN THE 3 TO 5C RANGE. OBVIOUSLY THIS AIR WILL BE MODIFIED ON ITS SOUTHEASTWARD TRAVERSE OF CENTRAL CANADA BUT GFS STILL SHOWS ONLY 9 TO 12C H8 AIR MASS OVER THE FORECAST AREA AT 18Z SATURDAY. CORE OF COOL AIR LIFTS OUT OF THE GREAT LAKES SUNDAY AS A SURGE OF MILDER AIR STARTS TO SPREAD EAST FROM THE MISSOURI VALLEY ACROSS THE UPPER AND MID MISSISSIPPI VALLEY. THE MILDER AIR NOT STARTING TO MOVE IN AT THE LOW LEVELS UNTIL LATE IN THE DAY SUNDAY AND FORECAST SOUNDINGS SUPPORT ONLY HIGHS IN THE MID AND UPPER 70S VS MEX MOS GUIDANCE IN THE LOWER AND MID 80S. FEEL TOO MUCH WEIGHT GIVE TO H8 TEMPERATURES AND CLIMATOLOGY BY MEX GUIDANCE. TRS && .AVIATION... 1800 UTC TAFS... FIRST OF SEVERAL SHORTWAVES EXITING THE REGION THIS MORNING...WITH A VERY WINTER-LIKE SURFACE LOW MAKING ITS WAY UP THE OHIO VALLEY INTO LOWER MICHIGAN TODAY. MOISTURE BEING FED NORTH BY THIS LOW WILL COMBINE WITH COOL TEMPS ALOFT AND LARGE SCALE FORCING FROM TRANSIENT SHORTWAVES TO KEEP THE REGION SOCKED IN CLOUD COVER...THOUGH CIGS ARE EXPECTED TO REMAIN WELL INTO VFR TERRITORY THIS AFTERNOON. A FEW SHOWERS WILL ALSO BE POSSIBLE...BUT WILL REMAIN FAR TOO SCATTERED TO BE PUT INTO TAFS AT THIS POINT. THINGS GET A BIT INTERESTING AFTER 00Z TONIGHT...AS FORECAST SOUNDINGS SUGGEST A LOWERING STRATUS DECK AT ALL LOCATIONS. IF SOUNDINGS WERE TO PLAY OUT EXACTLY AS ADVERTISED...ALL TERMINALS WOULD LIKELY DIP INTO IFR BETWEEN 06 AND 12Z. MODELS SEEM TO BE OVERDOING LOW LEVEL MOISTURE...ESPECIALLY NEAR THE LAKE...AND THIS COMBINED WITH CLIMATOLOGY PRECLUDES TAKING CIGS DOWN THAT LOW AT THIS POINT IN TIME. FOG WAS ALSO CONSIDERED...BUT UNLESS A TERMINAL SITE GETS FRESH RAIN TODAY...VIS LIKELY WONT BE A SIGNIFICANT ISSUE. WINDS SHOULD BE OF LITTLE CONCERN THROUGH THE TAF PERIOD...WITH NORTHEAST FLOW EVENTUALLY BACKING TO NORTHWEST...AND REMAINING AT OR BELOW 10 KTS. BOXELL && .MARINE... 1256 PM CDT WEAK RIDGING FROM THE EAST WILL SLIP AWAY OFF THE LABRADOR COAST EARLY TONIGHT WHILE A DEVELOPING LOW PRESSURE SYSTEM IN THE MID OHIO VALLEY DRIVES NORTHWARD TO LAKE ERIE THURSDAY...THEN TO EASTERN LAKE HURON THURSDAY EVENING. ANOTHER WEAK RIDGE BUILDS OVER THE LAKES BEHIND THIS SYSTEM THURSDAY NIGHT. RATHER LIGHT NORTHERLY WINDS WILL DOMINATE THE WESTERN LAKES UP UNTIL THAT TIME. WITH RIDGE PASSAGE ON FRIDAY...A DEEP SYSTEM DIVING SOUTH FROM MANITOBA WILL MOVE INTO THE LAKES FRIDAY NIGHT...PASSING A STRONG COLD FRONT THROUGH LAKE MICHIGAN EARLY SATURDAY MORNING. WINDS WILL VEER TO THE NORTHWEST WITH RATHER BRISK COLD AIR ADVECTION POSSIBLY PROMPTING STIFF WINDS AND VIGOROUS WAVE ACTION THRU SAT NIGHT. WINDS BACK WEST TO SOUTHWEST SUNDAY INTO MONDAY AS ANOTHER SYSTEM GENERATES OVER ONTARIO AND DIRECTS ANOTHER COLD FRONT ACROSS THE LAKES ON TUESDAY. RLB && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1056 AM CDT WED JUL 22 2009 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 231600- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 1056 AM CDT WED JUL 22 2009 /1156 AM EDT WED JUL 22 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO EARLY THIS EVENING. ANY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS THAT DO POP UP WILL DISSIPATE BY SUNSET. MORE AREAS WILL NOT SEE RAIN AND THUNDER THAN WILL. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS AGAIN THURSDAY AFTERNOON AND EARLY EVENING. A BETTER CHANCE OF THUNDERSTORMS WILL COME LATE FRIDAY AFTERNOON AND EVENING LASTING THROUGH EARLY SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-231600- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 1056 AM CDT WED JUL 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND EARLY EVENING. THERE IS A BETTER CHANCE OF OF THUNDERSTORMS LATE FRIDAY AFTERNOON AND EVENING THROUGH EARLY SATURDAY MORNING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-231600- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 1056 AM CDT WED JUL 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND EARLY EVENING...AND AGAIN FRIDAY AFTERNOON. THUNDERSTORMS WILL BECOME LIKELY FRIDAY EVENING AND OVERNIGHT INTO EARLY SATURDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO ED F
The Chicago radar (KLOT), 67 km away, was scanning. The volume nearest the first event began at 18:15 UTC.
2 funnel cloud, 1 hail. Local standard time, as filed.
Illinois state police reported a funnel cloud over Interstate 88 between Ashton and Rochelle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186176, 186177, 186178.